Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 24, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2016, 4:29 PM CDT for Grant County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 4:29 PM CDT (21:29 UTC)
- Expired
- Jun 12, 2016, 4:55 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, MN
The radar
The Aberdeen radar (KABR), 204 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:35 PM CDT | TSTM WND GST 52 | 1 Sw Elbow Lake, MN | PEAK WIND MEASURED AT THE ELBOW LAKE AIRPORT....KY63. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -929 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
362
WUUS53 KFGF 122129
SVRFGF
MNC051-122230-
/O.NEW.KFGF.SV.W.0024.160612T2129Z-160612T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT SUN JUN 12 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 530 PM CDT
* AT 428 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BARRETT TO NEAR DONNELLY...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BARRETT AROUND 430 PM CDT.
ERDAHL AROUND 435 PM CDT.
HOFFMAN AROUND 445 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 77 AND
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
IF ON OR NEAR ELBOW LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4601 9598 4607 9577 4593 9577 4593 9576
4576 9576 4576 9610
TIME...MOT...LOC 2128Z 251DEG 32KT 4596 9588 4576 9596
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SPEICHER1 follow-up statement
778
WWUS53 KFGF 122155
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 PM CDT SUN JUN 12 2016
MNC051-122205-
/O.CAN.KFGF.SV.W.0024.000000T0000Z-160612T2230Z/
GRANT MN-
455 PM CDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4601 9598 4607 9577 4593 9577 4593 9576
4576 9576 4576 9610
TIME...MOT...LOC 2154Z 251DEG 32KT 4603 9557 4583 9565
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:23 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 12, 3:23 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 323 PM CDT SUN JUN 12 2016 .SHORT TERM...(This evening through Monday night) Issued at 323 PM CDT Sun Jun 12 2016 This forecast discussion will be brief due to severe weather potential later this afternoon into the evening. The main forecast challenge is the severe weather potential. The surface low is over southeast ND with a warm front extending down into SW MN and a cold front extending back into central SD. These will be the main boundaries to watch this evening. SPC day 1 outlook has all of eastern ND and all of our NW and WC MN counties in a slight risk, with the high resolution models kicking storms off by mid to late afternoon and lasting into the evening. Main threats appear to be large hail and damaging winds, but with the sfc low in the vicinity a few tornadoes cannot be ruled out. The region is also mentioned in the excessive rainfall discussion, which talks about the dry weather of late making flash flood guidance high in some areas as well as that storms are expected to be progressive. Most high resolution guidance has the storms exiting the area by mid to late evening. Monday then looks quiet with high pressure overhead. .LONG TERM...(Tuesday through Sunday) Issued at 323 PM CDT Sun Jun 12 2016 The next wave lifts up into the FA on Tuesday and brings chances for pcpn Tue into a part of Wed. The entire FA is in general thunder for this time frame, with better chances for severe over the Central Plains. For Wed night through Sunday...Active pattern on Days 3 and 4 settles down by Wednesday night into Thursday, with SW flow pattern aloft and increasing POPs returning Friday night into the weekend. This will give the region chances for convection throughout the weekend. Temps will generally be in the 80s, with the coolest day on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1245 PM CDT Sun Jun 12 2016 VFR Conds this afternoon however convection will start by mid- afternoon, mainly SW of Fargo and push northeast through the late afternoon into early evening. Activity will dissipate by mid to late evening, however models showing MVFR cigs sinking into region after midnight, mainly east of the valley. Will keep mention of MVFR limited to BJI at this time. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/Speicher AVIATION...Speicher
Hazardous weather outlook, Jun 12, 9:26 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 926 AM CDT SUN JUN 12 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131430- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 926 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 12, 11:05 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1105 AM CDT SUN JUN 12 2016 MNZ004-NDZ008-121700- KITTSON MN-PEMBINA ND- 1105 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND EASTERN PEMBINA COUNTIES UNTIL NOON CDT... AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOYES TO NEAR BOWESMONT...AND MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ST. VINCENT...HUMBOLDT...NOYES...JOLIETTE...NORTHCOTE...ORLEANS AND CARIBOU. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4864 9742 4900 9721 4900 9640 TIME...MOT...LOC 1605Z 237DEG 47KT 4899 9711 4873 9725 SPEICHER
Local storm report, Jun 12, 3:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 NNE DORAN 46.21N 96.47W
06/12/2016 E1.00 INCH WILKIN MN PUBLIC
A FEW DIME TO QUARTER SIZED HAIL.
0348 PM HAIL PELICAN RAPIDS 46.57N 96.09W
06/12/2016 E0.88 INCH OTTER TAIL MN TRAINED SPOTTER
&&
GGUSTLocal storm report, Jun 12, 4:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 PM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 NW WAHPETON 46.31N 96.67W
06/12/2016 M1.00 INCH RICHLAND ND PUBLIC
NUMEROUS LARGE HAIL UP TO QUARTER SIZED. PICTURE RELAYED
VIA SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:52 AM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jun 12, 11:05 AM CDT | Special Weather Statement | FGF | Kittson | 55 min |
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 58 min |
| Jun 12, 2:35 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 26 min |
| Jun 12, 3:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 39 min |
| Jun 12, 3:23 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 67 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jun 12, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.